Thunderstorm Wind, Johnson
- When
- September 27, 12:12 PM CST to 12:15 PM CST
- Where
- Johnson County, 0.54 mi E of Warrensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.770, -93.740
Public reported 60 mph winds.
During the mid morning hours and early afternoon a thunderstorm complex moved through eastern Kansas and into western Missouri, causing some isolated marginal severe thunderstorm winds. Little to no damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the mid morning hours and early afternoon a thunderstorm complex moved through eastern Kansas and into western Missouri, causing some isolated marginal severe thunderstorm winds. Little to no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 27, 11:51 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1251 PM CDT Sun Sep 27 2020 .Discussion... Issued at 440 AM CDT SUN SEP 27 2020 The main concerns for this forecast package will be in regards to a cold front that will progress through the region from northwest to southeast today, bringing with it falling temperatures through the day as well as the threat for showers and thunderstorms. Cooler temperatures will persist through the week with the chance for the first frost of the season Friday and especially Saturday morning for northern portions of the forecast area. The surface cold front is already into NW Missouri as of 4 AM and progressing southeastward. A stratus deck has begun forming out ahead of the front due to some warm sector theta-e advection. A broken line of showers and possibly a thunderstorm or two may initiate generally along the Interstate 70 corridor toward sunrise this morning, with this continuing to the south and southeast through the remainder of the morning hours as the front progresses. After this, the CAMs seem to be in pretty solid agreement that a band of primarily stratiform rain will develop this early afternoon across northern and northwestern Missouri and progress to the southeast through the afternoon hours behind the surface front. A few embedded thunderstorms will be possible, especially on the southern edge of this band of showers where elevated instability will be maximized. While severe weather is not expected, some small hail, gusty winds (30 to 40 mph), and possible some locally moderate to heavy rain may be possible with these showers and thunderstorms. Any residual showers/storms should be moved out of the region to the southeast by late evening with clouds thinning from northwest to southeast behind the precipitation shield this evening. Temperatures will fall throughout the day, with temperatures dropping into the mid 50s by mid to late afternoon. Temperatures tonight and into Monday morning will be much cooler than recent nights/mornings, with lows in the upper 40s to near 50 degrees. Tranquil weather will persist for Monday through the end of the forecast period, with no precipitation expected. Highs will be in the mid 60s on Monday with mid to upper 60s on Tuesday before warming further into the low to mid 70s by Wednesday with lows in the 40s. Another surge of cold and dry air will come Wednesday evening as a strong cold front moves north to south through the region. Highs on Thursday will only reach the upper 50s to low 60s, falling further to the mid to upper 50s by Friday before moderating a bit to the mid 60s by Saturday. Portions of the region could receive their first frost of the fall season Friday morning and Saturday morning as overnight/morning lows fall into the 30s for areas north of the Interstate 70 corridor. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1244 PM CDT SUN SEP 27 2020 Showers and a line of thunderstorms is expected to impact the terminals fm TAF issuance thru 23Z-01Z. Cigs are expected to remain VFR btn 3-5kft with these storms however vsbys will be reduced in showers and storms to MVFR cat btn 4SM-5SM with winds N 15 to 20kts gusting to 30kts. Storms should exit the TAF sites aft 23Z-01Z with bkn-ovc mid lvl clouds persisting thru the remainder of the TAF with winds subsiding and becmg westerly btn 5-10kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...73
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sun Sep 27 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sun Sep 27 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will form up along the I-70 corridor this morning and then slowly move to the south. Another line of more widespread thunderstorms will form over NW Missouri around noon, then slowly move south through the area. Severe weather is not expected with either area of storms, but the second line of storms will likely have heavy rain, gusting winds up to 40mph, small hail, and lightning as it passes through an area. The storms will be through the area by midnight with overall rainfall totals of a half to one inch. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Frost may become an issue late in the week as temperatures look to get down into the mid to upper 30s across northern Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CDT Sun Sep 27 2020
KSZ103>105-MOZ028-029-037-271700-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-Clay MO-
1122 AM CDT Sun Sep 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND
WESTERN JACKSON COUNTIES UNTIL NOON CDT...
At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bonner Springs, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Raytown, Liberty, Gladstone, Grandview, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto,
Parkville and Spring Hill.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 9.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 13.
Interstate 35 in Kansas between mile markers 202 and 235.
Interstate 29 between mile markers 0 and 5.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 1.
Interstate 435 between mile markers 0 and 21, and between mile
markers 51 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3921 9504 3922 9439 3884 9456 3885 9461
3874 9461 3874 9506 3898 9506 3899 9507
3898 9509 3896 9508 3898 9516 3896 9517
3896 9519 3900 9519
TIME...MOT...LOC 1621Z 269DEG 30KT 3906 9490PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 3 SW BASEHOR 39.14N 94.95W
09/27/2020 E0.70 INCH LEAVENWORTH KS EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM TSTM WND GST 1 WSW OLATHE 38.89N 94.82W
09/27/2020 M68 MPH JOHNSON KS NWS EMPLOYEE
OBSERVED WIND GUST AT IXD.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 PM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND GST SPRING HILL 38.74N 94.82W
09/27/2020 E60 MPH JOHNSON KS FIRE DEPT/RESCUE
POWER POLE SNAPPED IN HALF AT THE
INTERSECTION OF RACE AND HALE IN SPRING HILL
KS.
&&
EMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND GST STILLWELL 38.77N 94.65W
09/27/2020 E60 MPH JOHNSON KS FIRE DEPT/RESCUE
ESTIMATED WIND GUSTS OF 60+ MPH AT 186TH AND
MISSION RD.
&&
EMKSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1231 PM CDT Sun Sep 27 2020
MOZ037-038-043-044-053-054-271815-
Bates MO-Cass MO-Johnson MO-Lafayette MO-Henry MO-Jackson MO-
1231 PM CDT Sun Sep 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CASS...WESTERN HENRY...
NORTHEASTERN BATES...SOUTHERN LAFAYETTE...SOUTHEASTERN JACKSON AND
JOHNSON COUNTIES UNTIL 115 PM CDT...
At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Harrisonville, moving southeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Warrensburg, Harrisonville, Pleasant Hill, Peculiar, Knob Noster,
Holden, Garden City, Archie, Lone Jack, Urich, Freeman, Creighton,
Chilhowee, East Lynne, Kingsville, Baldwin Park, Lake Lafayette,
Centerview, Strasburg and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9461 3895 9418 3894 9350 3889 9349
3825 9394
TIME...MOT...LOC 1730Z 292DEG 39KT 3869 9429The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Public reported 60 mph winds.
Emergency management reported a 61 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920002, 920003.